|Kaletra & Truvada & Sulfamethazole
Oct 9, 2006
Diagnosed in March 2006, CD4 26/6%, VL 947,000 started meds immediately. Developed MAC, was hospitalized for 10 days, put on Amikacin IV for 3 weeks, Cipro, Ethambutol, Mycobutin, Azithromycin. Still taking all but the Amikacin. Now also on Procrit for extreme anemia, was 8, now 11. In June CD4 was 136/12% VL 400, in Aug CD4 was 167/26% VL 600. Is this a good result with these 2 drugs? I hear that some of the meds I've mentioned can actually slow my CD4 count and %. I have lost 30 lbs, but regained about 13 lbs. I have developed severe joint pain now taking Nabumetone, am extremely tired all of the time so started Androgel for low Testosterone and to promote weight gain. Please give me your advice. I really appreciate all that you do here!
Response from Dr. Sherer
People with active opportunistic infections often have a blunted response to ARVs, in particular a more sluggish rise in CD4 cells. Still, there is some good news in your results. While the absolute number of CD4 cells rose only slightly, the percentage doubled from 12 to 26%. Because you have had MAC, and are on several medications that can affect the bone marrow and total lymphocyte count, your real CD4 cell count may be better than the value of 167%. As your MAC responds, I would expect the absolute CD4 cell number to rise as well.
While I would prefer for your viral load to be below 50 copies/ml, they are close to that level, and you have had a greater than 3 log decline in your viral load. People with high baseline viral loads take longer to get to below detection, sometimes more than 6 months, e.g. until next month. So I think you and your doctor can be patient and await your next set of values.
Other information to get from your doctor is whether a resistance test was done before you were started on ARVs, and whether you had any resistance mutations.
Other good news in your history is that your hemoglobin has responded to the Procrit (erythropoetin) and your weight is increasing.
I suggest you talk to your doctor about your concerns and these comments.
Why am I not undetectable yet?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.